Fatal Stevens-Johnson syndrome induced by phenytoin: a case report

Ritu J. Budania, Ganesh N. Dakhale, Smita D. Sontakke, Pavitra S. Patnaik

Abstract


Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are rare (one to two per 10,00,00 population per year) but  life threatening adverse drug reactions. Drugs commonly implicated are anti-epileptics, anti-microbials and non-steroidal anti-inflammatory drugs (NSAIDS). Amongst anti-epileptics, carbamazepine and phenytoin are the major culprits. We report here a fatal case of SJS due to phenytoin.


Keywords


TENS (Toxic Epidermal Necrolysis Syndrome), Phenytoin, Stevens-Johnson syndrome (SJS), Lyell syndrome

Full Text:

PDF

References


Doshi MS, Patel P, Shah SP, Dikshit RK. Intensive monitoring of adverse drug reactions in hospitalized patients of two medical units at a tertiary care teaching hospital. J Pharmacol Pharmacother 2012;3:308-13.

Thomas H, French E. Toxic epidermal necrolysis and Stevens-Johnson Syndrome. Orphanet J of Rare Dis 2010;5:39.

Maja Mockenhaupt. The current understanding of Stevens–Johnson syndrome and toxic epidermal necrolysis. Expert Rev Clin Immunol 2011;7(6):803-15.

Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol 2013;79:389-9.

Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine-the commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: a study of 7 years. Indian J Dermatol Venereol Leprol 2005;71(5):325-8.

Patel PP, Gandhi AM, Desia CK, Desia MK. An analysis of drug induced Stevens-Johnson syndrome. Indian J Med Res 2012;136:1051-3.

Lobao B, Martins C, Sousa M, Marques S, Pedroso E. Phenytoin-induced Lyell's syndrome. BMJ case rep 2012;70:121-2.

Schmidt D, Kluge W. Fatal toxic epidermal necrolysis following reexposure to phenytoin: a case report. Epilepsia 1983,24(4):440-3.

Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol 2013;79:389-98.

Chave TA, Mortimer NJ, Sladden MJ. Toxic epidermal necrolysis: current evidence, practical management and future directions. Br J Dermatol 2005; 153: 241-53.

Bilimoria FE, Shah BJ. Drug reactions. In: Valia AR, Valia RG, eds. IADVL Textbook of Dermatology. 3rd ed. Mumbai: Bhalani Publishing House;2013:1645-6.